Last week, the Centers for Disease Control and Prevention (CDC) and several states issued warnings on recent severe lung illnesses connected with the use cannabis products in e-cigarettes.
Over 450 cases have been reported from 33 states. All have a reported history of e-cigarette use, most using cannabis products. Symptoms include cough, shortness of breath, difficulty breathing, chest pain, nausea, vomiting and fever. Six people have died and many patients have been admitted to intensive care. Doctors are unsure if patients will ever fully recover.
First responders should be aware of the symptoms and the possible cause for themselves as well as the patients they are treating. There are still many unknowns with this illness.
Clinicians warn a chemical used in cannabis vaping products, Vitamin E acetate, was also found in almost all the samples from patients. Vitamin E acetate is grease-like and must be heated extremely hot to vaporize. Once inhaled, it cools down in the lungs and coats the inside surface of the lungs with that ”grease.“ Lungs are not designed to handle oils or grease. Clinicians in several states report patients with lipoid pneumonia presenting abnormal immune cells filled with lipids.
The CDC recommends people consider not using e-cigarettes until a definitive cause for the vaping illness is known.